Are Statin Drugs Making You Sick?

Jul 18th, 2011No Comments

In an article in The Journal of Family Practice, a conventional doctor magazine. The author seems amazed, telling readers that, hey, we’ve got something very unusual here. There’s a guy who came in who had numbness and pain, and we didn’t know why. He didn’t have diabetes or any other condition known to cause it. It took 13 years to figure it out and it turned out to be this rare side effect of – can you believe it – a statin drug!

Are they kidding? These side effects are happening all over the place.

But most doctors don’t know because they don’t ask. If they did, they would find that so many people would answer, “Well, my doctor gave me Lipitor®, but after I took it my feet went numb.” Or, “My hands went numb.” Or, “My legs started to hurt, so I quit taking it.”

Statin neuropathy is something that’s very prominent. Neuropathy is when nerve fibers throughout your body are damaged. Usually, it’s caused by a disease like diabetes, or by trauma or injury.

It’s also a very common condition if you take a statin drug.You may have heard statins cause a huge number of people to suffer fatigue, muscle cramping, and muscle weakness. Or even rhabdomyolysis, when your muscle cells burst and disintegrate. But statins don’t just cause muscle problems. They damage nerves.

Nerves control the muscles in your body by electrical signals that make them react in specific ways. Nerve and muscle disorders cause your muscles to react in abnormal ways. Nerve conduction studies test how well and how fast the nerves can send electrical signals. They use a statistic called “conduction velocity” measured in meters per second.

Results for the man in the article show his reactions are way below normal. For example normal conduction velocity for peroneal nerves is greater than 44 meters per second. The man’s velocity was only 40 at the head of his fibula, and only 38 at the knee.1

And conventional medicine has no clue this is happening. The article reports: “Neither the patient’s cardiologist, nor his general physician, was aware of any connection between statins and neuropathy.”I believe statins are damaging most people’s nerves who take them. But it’s subclinical. Meaning no one reports it because doctors never ask. The drug giant Merck lists 23 separate causes for neuropathy… none of which include taking their statin drug, Zocor®.

But it makes sense this is happening if you know what statin drugs do. You see, nerves work slower when there’s demyelination, which means damage and loss of the fatty insulation surrounding the nerve cell.

And do you know what 75 percent of the insulation surrounding your nerves is made from? Cholesterol. It’s a staggeringly profound ignorance of the effect of treating the wrong problem. Cholesterol is not the bad guy.

You need cholesterol to produce the protective coating around all your cells, including nerve cells. You need it to make all your sex hormones, for both men and women. And you especially need HDL to take away the plaque that may build up in your arteries which can be part of the real cause of heart attacks. This is why statin therapy is terribly de-conditioning, and it’s the last thing in the world you want to do to someone who has a heart problem.

Because a heart problem in the modern world is a combination of inflammation, de-conditioning, obesity and oxidation. And all of those problems are the antithesis of exertion-induced changes.

You can stop inflammation, reverse obesity and improve conditioning with progressively intense, short duration exertion. An alternative to aerobics and cardio boosts reserve capacity in your heart – critical for avoiding heart attacks – and raises HDL. But with statin drugs, doctors give somebody pain and stiffness and the inability to heal after a workout – ALL of which are major effects of statin drugs – and push them into the grave.

You see it doesn’t matter what your total cholesterol number is. All you have to do is raise your HDL and you’ll have virtually zero chance of heart disease. In fact, in one recent study, each 1mg/dl increase in HDL cholesterol resulted in a 6% lower risk of death from heart attack!2

To raise your HDL, and avoid being pushed to an early death by the side effects of statin drugs, here’s what to do:

Step 1) Make your workouts more fun and challenging – Intense, short periods of exertion is the most effective way to increase your HDL. One study looked at Navy personnel going through intense training. After only 5 days, their HDL had increased 31%!3

Step 2) Eat pure, clean foods – Stay away from processed foods and junk foods…especially refined sugars. Instead eat lean proteins and unprocessed carbs, like fruits and vegetables.

Step 3) Drink in moderation –1 to 2 drinks a day are proven to increase HDL. A brand new study followed 4,168 doctors for 14 years. It found the physicians were able to increase their HDL by almost a full 1 mg/dl simply by drinking 1 serving of alcohol every day.4

Step 4) Take a few good supplements – Taking 50 mg of niacin (vitamin B3) daily improves your HDL. Omega-3s increase HDL as well. You can find omega-3s in grass-fed beef, walnuts, olive oil, cold water fish, and in the world’s richest plant source of omega-3.

Step 5) If you already have some numbness, take 600 mg per day of alpha-lipoic acid. Studies show it prevents or improves nerve conduction, blood flow to nerves, and nerve activity and eases neuropathy symptoms.5

To Your Good Health,

Dr. Steven Alff, D.C.

Leave a Reply